California, 2010

Hail in California, July 9, 2010

July 9, 2010 · NWS REV · 1 event in 1 county or zone

An upper low near the California coast created conditions for isolated strong thunderstorms north and northwest of Truckee on the afternoon of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low near the California coast created conditions for isolated strong thunderstorms north and northwest of Truckee on the afternoon of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 9, 12:21 PM PST, 59 minutes earlier.

Area forecast discussion, Jul 9, 12:21 PM PST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT FRI JUL 9 2010

.SHORT TERM...

UPPER LEVEL SHORTWAVE CONTINUES TO HANG OFF THE CA COAST...INSTEAD
OF MOVING INLAND AS PREVIOUSLY PROGGED. THIS WILL LIMIT
THUNDERSTORM COVERAGE ACROSS THE CWA TODAY COMPARED TO WHAT WAS
THOUGHT THE PREVIOUSLY TWO DAYS. THE DIVERGENCE ZONE AHEAD OF THE
WAVE IS GENERATING THUNDERSTORMS ALREADY THROUGH EXTREME EASTERN
CHURCHILL AND PERSHING COUNTIES EASTWARD INTO NORTHEASTERN NEVADA.
ELSEWHERE ACROSS THE EASTERN SIERRA AND WESTERN NEVADA...
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP LATER THIS AFTERNOON
AND EVENING...WITH THE BEST DEVELOPMENT INITIALLY THROUGH
LASSEN...NORTHERN WASHOE...AND NORTHERN PERSHING COUNTIES. AS THE
ZEPHYR WINDS KICK IN LATE THIS AFTERNOON...STORMS HAVE THE
POTENTIAL TO BECOME STRONGER ALONG THE LEADING CONVERGENT EDGE.

LINGERING MOISTURE AND INSTABILITY WILL KEEP THUNDERSTORMS IN THE
FORECAST ONCE AGAIN ON SATURDAY AFTERNOON. THE BEST FOCUS WILL BE
THROUGH MONO AND MINERAL COUNTIES WHERE THE BEST MOISTURE AND JET
DYNAMICS WILL COMBINE WITH A NATURAL CONVERGENCE ZONE. HAVE KEPT
SCATTERED THUNDERSTORMS THROUGH THIS AREA AND ISOLATED THUNDER
ELSEWHERE IN THE FORECAST.

HIGH PRESSURE TRIES TO BUILD INTO THE FORECAST AREA FROM THE WEST
SUNDAY INTO MONDAY...THOUGH IS HELD AT BAY BY A WAVE PASSING
THROUGH IDAHO AND MONTANA. THIS WILL LIMIT THE WARMING POTENTIAL
SLIGHTLY...HOWEVER TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE
NORMAL. THIS WILL BE A DRIER AND MORE STABLE AIR MASS...BUT IT
WILL TAKE A FEW DAYS TO MODERATE THE MOIST AND UNSTABLE AIR MASS
THAT IS CURRENTLY IN PLACE. HAVE LEFT A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH THE MONO-MINERAL CONVERGENCE ZONE SUNDAY
AFTERNOON...BUT REMOVED ALL MENTIONABLE POPS BY MONDAY. DF

.LONG TERM...TUESDAY THROUGH FRIDAY...

THE ECMWF HAS CONTINUED TO TREND WITH THE GFS IN SETTING UP THE MAIN
AREA OF HIGH PRESSURE OVER THE AZ/MEXICO BORDER. THIS WILL ALLOW
WARM AND BREEZY CONDITIONS ACROSS THE GREAT BASIN NEXT WEEK IN
ASSOCIATION WITH TWO PASSING SHORTWAVES TO OUR NORTH TUESDAY AND
FRIDAY. TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL
THROUGH THE LONG TERM PERIOD WITH DRY AIR AND POOR OVERNIGHT RH
RECOVERIES.

BY WEDNESDAY AFTERNOON DIFFERENCES IN THE MODELS ARISE AS THE ECMWF
FLATTENS OUT TO A BARELY AMPLIFIED SHORTWAVE RIDGE BEHIND THE FIRST
SHORTWAVE WHILE THE GFS CONTINUES TO DIG HEIGHTS IN A WEAK
TROUGH-LIKE PATTERN. THE GFS SUPPORTS BREEZIER AFTERNOONS WHILE THE
ECMWF SHOWS WARMER TEMPERATURES AND LIGHTER WINDS. HAVE KEPT
AFTERNOON MAX TEMPS IN THE UPPER 90S FOR WESTERN NV AND MID TO UPPER
80S IN THE SIERRA THROUGH THE WEEK AS BOTH SOLUTIONS KEEP H700 TEMPS
BETWEEN 13C AND 17C.

THE SECOND SHORTWAVE LOOKS TO PASS OVER WA/ID/MT FRIDAY PROVIDING A
WEAK INFLUENCE OVER OUR AREA WITH SLIGHTLY COOLER TEMPS AND
INCREASING AFTERNOON WEST WINDS. WITH MODERATE CONFIDENCE IN THE GFS
AND ITS ENSEMBLES AND LACK OF CONSISTENCY IN THE ECMWF...DID NOT
MAKE MANY CHANGES TO THE END OF THE PERIOD. LABELLE

&&

.AVIATION...

TOWERING CU DEVELOPMENT ALONG THE SIERRA AND INTO WESTERN NV THROUGH
03Z WITH POTENTIAL FOR ISOLATED THUNDERSTORMS AT ALL TERMINALS.
OUTFLOW WINDS ARE MAIN THREAT WITH GUSTS UP TO 45KTS POSSIBLE. BRIEF
PERIODS OF MVFR VIS IN THUNDERSTORMS AND SHOWERS ALSO POSSIBLE.
LIGHT WEST WINDS AND VFR CONDITIONS INTO SATURDAY. LABELLE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 9, 5:35 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
635 AM PDT FRI JUL 9 2010

CAZ070>073-NVZ001>005-101400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
635 AM PDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE SIERRA AND WESTERN NEVADA. THESE STORMS WILL BE CAPABLE OF
LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS AROUND 40
MPH. DANGEROUS LIGHTNING CAN ALSO BE EXPECTED WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO AFFECT THE REGION
SATURDAY AND DECREASE IN COVERAGE BY SUNDAY. LOCALLY HEAVY RAIN...SMALL
HAIL AND STRONG WINDS ARE POSSIBLE WITH STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS ARE ASKED TO
REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.

TOLBY/MCGUIRE

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 9, 12:56 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
156 PM PDT FRI JUL 9 2010

CAZ071-072-092200-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
156 PM PDT FRI JUL 9 2010

...STRONG THUNDERSTORM WEST OF STAMPEDE RESERVOIR...

AT 155 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MEADOW LAKE...OR
8 MILES SOUTH OF SIERRAVILLE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG
GUSTY WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...INDEPENDENCE LAKE...LOYALTON...
  SIERRAVILLE...STAMPEDE RESERVOIR...CA 89 AT NEVADA-SIERRA CO LINE
  AND BOCA REST CAMPGROUND.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3968 12037 3968 12007 3941 12005 3941 12037
      3944 12038 3948 12045 3953 12044 3956 12046
TIME...MOT...LOC 2054Z 206DEG 1KT 3947 12042

BRONG

The radar

The Reno radar (KRGX), 75 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nevada

When
July 9, 1:20 PM PST
Where
Nevada County, 1.58 mi W of Hobart Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.399, -120.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241668.